MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER CONE PROSTHESIS, 125, UNCEMENTED, 14, TAPER 12/14; WAGNER CONE PROSTHESIS SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER CONE PROSTHESIS, 125, UNCEMENTED, 14, TAPER 12/14; WAGNER CONE PROSTHESIS SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Osteolysis (2377); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent revision surgery due to implant fracture.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.D10: - item# 00-8018-032-05, lot# 62234493, femoral head +10.5x32mm dia.Event description: it was reported that the stem was implanted on (b)(6) 2014 and revised on (b)(6) 2020 due to a fracture.The patient had a revision surgery in 2016 to exchange the femoral head from the primary implant versys 32 mm -3.5 to a versys 32 mm + 10.5.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: three x-rays are at hand for evaluation as photographs of a computer screen: pelvis overview, dated 2014 ap view of the right hip including planning, undated.Second view of the right hip, dated (b)(6) 2020.All three x-rays show a wagner cone prosthesis implanted in the right hip with an acetabular cup which is fixed with a screw.There is a symmetric position of the femoral head within the cup.The pelvis overview has a low quality that is not optimal for detailed evaluation.Compared to the pelvis overview from 2014, both the ap and the second view show that there is a head with a collar mounted on the stem and the wagner cone prosthesis is fractured few millimeters above the tip.On the ap view, the area around the proximal region of the stem has an increased radiolucency compared with the bone area around the tip of the stem.Comparing the ap view to the pelvis overview a cortical thickening of the femoral diaphysis can be observed in the distal third of the prosthesis.On the second view a radiolucent zone around the stem is recognizable that ends approximately at the height where the fracture occurred.The distal fracture part of the stem shows direct bone contact.Patient data: patient info from product experience report: initials d.H., female patient, born in 1958.Product evaluation: visual examination: the wagner cone prosthesis shows a fracture few millimeters above the tip.The fracture is approximately 15 mm below the recessed fin on the medial side, at the location of the laser marking.The distal fracture part was not received for investigation.The fracture surface is mostly shiny polished and the entire edge is deformed outwards.Thus, it is not possible to assess the fracture origin and type of fracture (fatigue, forced fracture).Adjacent to the deformed edge on the medial side, small portions of the fins are damaged and missing.Closer inspection of the fracture surface using a low power microscope type leica showed several cracks along the deformed edge and a crack across half of the fracture surface.This is most probably a result of moving of the proximal and distal fracture parts against each other after the fracture of the stem.Some revision damage in the form of coarse scratches and nicks can be seen on the stem's neck, shoulder and proximal region of the anchoring surface.Macroscopically, there are hardly any bone attachments on the anchoring surface of the stem.In the as-received condition the versys 32 mm + 10.5 head was still assembled to the stem.For further investigation an attempt to disassemble the parts was made.Before the attempt the stem to head position was marked.As after several attempts the head could not be removed, the attempts were stopped to avoid coarser damage to the components.On the head's articulation surface an area with dense scratches as well as single coarse scratches and some smeared stripes, probably deriving from revision surgery, could also be observed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was not approved by zimmer biomet.From 2016 the wagner cone prosthesis was used in combination with a head that has a neck length of +10.5 mm.This is an unauthorized combination which is not released by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Raw material certificate: the raw material certificate was reviewed with no anomalies noted.Instruction for use: the femoral stems for total hip arthroplasty package insert, that accompanied the wagner cone prosthesis, indicates under warnings that femoral heads with greater neck lengths may be accompanied by a higher risk e.G.Breakage or earlier loosening of the hip stem.Conclusion: it was reported that a wagner cone prosthesis, size 14, was implanted on (b)(6) 2014 and revised on (b)(6) 2020 due to a fracture.The patient had a revision surgery in 2016 to exchange the femoral head from the primary implant versys 32 mm -3.5 to a versys 32 mm + 10.5.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The wagner cone prosthesis was received for investigation and showed a fracture few millimeters above the tip.Based on the investigation the reported event can be confirmed.From 2016 the wagner cone prosthesis was used in combination with a head that has a neck length of +10.5 mm.This combination is not released by zimmer biomet (see www.Productcompatibility.Zimmer.Com) and therefore is considered off-label use.The femoral stems for total hip arthroplasty package insert, that accompanied the wagner cone prosthesis, indicates under warnings that femoral heads with greater neck lengths may be accompanied by a higher risk e.G.Breakage or earlier loosening of the hip stem.The x-rays at hand taken before revision point to a loosening of the stem in the proximal region until the height where the fracture started, whereas the distal tip was well fixed in the bone.Thus, the stem was able to move only in the proximal region leading to an overload situation and finally resulting in a fracture in the area just above where the bone support ended.As the complete x-ray follow-up and the surgical reports are not at hand it stays unknown at which point in time the changes to the bone occurred that resulted in loosening of the stem in the proximal region.Based on the retrievals investigation and received information, the off-label use of a head with a neck length of +10.5 mm contributed to the loosening and facture of the stem.As information about the patient¿s medical history, bmi and level of exercise is not at hand it remains unknown if these patient factors could have contributed to the fracture of the stem as well.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.

Brand Name
WAGNER CONE PROSTHESIS, 125, UNCEMENTED, 14, TAPER 12/14
Common Device Name
WAGNER CONE PROSTHESIS SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10275647
Report Number0009613350-2020-00318
Device Sequence Number2432451
Product Code LZO
UDI-Device Identifier00889024480711
UDI-Public00889024480711
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K113556
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2017
Device Model NumberN/A
Device Catalogue Number0.100561.214
Device Lot Number2683171
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/23/2020
Supplement Date Received by Manufacturer03/29/2021
Initial Report FDA Received Date07/15/2020
Supplement Report FDA Received Date03/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR